Alabama, 2007

Damaging Winds in Alabama, June 28, 2007

June 28, 2007 · NWS BMX · 4 events in 4 counties and zones

Afternoon heating lead to several severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$368,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating lead to several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 11:40 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 11:40 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT THU JUN 28 2007

.UPDATE...18Z AVIATION.

&&

.DISCUSSION...

MID LEVEL MOISTURE AXIS SETTING UP SOUTHWEST TO NORTHEAST FROM NEAR
LIVINGSTON TO CENTRE. LATEST SATELLITE IMAGERY INDICATES BEST
INSTABILITY NEAR THIS ZONE OF MOISTURE. BEST MOISTURE CONVERGENCE
AND LAPSE RATES FROM NEAR SELMA TO BIRMINGHAM TO CENTRE. TOWERING
CUMULUS FIELD BEGINNING TO DEVELOP IN THIS ZONE. WILL ADJUST THE
BEST POPS FROM NEAR SELMA TO TCL/BHM TO CENTRE AND NORTHWEST. POPS
WILL BE KEPT NEAR CLIMATOLOGY...30-40 PERCENT...WITH ISOLATED FAR
SOUTHWEST AND SOUTHEAST WHERE DRIER AIR ALOFT EXIST. RAIN COVERAGE
LOOKS TO BE VERY SIMILAR TO YESTERDAY. STORMS AND THEIR OUTFLOWS
SHOULD EXHIBIT A SLOW NORTHWARD PROPAGATION IF ANY AT ALL...DUE TO
LIGHT BOUNDARY LAYER WINDS. AFTER EXAMINING THE LOCAL AREA MODEL
SOUNDINGS...WILL INCREASE WET MICROBURST POTENTIAL TO MODERATE THIS
AFTERNOON. A FEW WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ALONG
WITH SMALL HAIL AND DEADLY LIGHTNING. ALSO INCREASED HIGHS JUST A
TAD IN SOME LOCATIONS AS LACK OF CLOUD COVER AS PUSHED THE TREND A
DEGREE OR TWO ABOVE YESTERDAYS. HIGHS GENERALLY 90 TO 95
AREAWIDE.

75

PREVIOUS DISCUSSION...TODAY THROUGH SUNDAY NIGHT. AS EXPECTED...MOST
OF THE CONVECTION YESTERDAY OCCURRED ACROSS AREAS ALONG AND WEST OF
I-65...NEAR MID LEVEL MOISTURE GRADIENT CAUSED BY DRIER AIR
ADVECTING IN FROM GEORGIA. THIS GRADIENT AXIS WILL LIKELY SHIFT A
LITTLE WESTWARD AND NORTHWARD TODAY AND BECOME MORE EAST TO WEST
ORIENTED. THIS WOULD PUT NORTHERN COUNTIES IN FAVORED AREA FOR
AFTERNOON CONVECTION...AND POPS ADJUSTED TO REFLECT THIS SCENARIO.
THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS AND
DISSIPATE WITH LOSS OF DAYTIME HEATING. CONFIDENCE IN FAVORED RAIN
AREA ON FRIDAY IS MORE DIFFICULT. WEAK LOW LEVEL THERMAL GRADIENT
ACROSS TENNESSEE SHOULD BE FOCUS FOR THUNDERSTORMS ACROSS EXTREME
NORTH ALABAMA...BUT NOT SURE IF THIS ACTIVITY WILL AFFECT OUR
NORTHERN COUNTIES AS STEERING FLOW IS WESTERLY. THERE IS ALSO A
POSSIBILITY OF A LOW LEVEL CONVERGENCE BOUNDARY SETTING UP BETWEEN
BIRMINGHAM AND MONTGOMERY...WHICH MAY ALSO BE FOCUS FOR AFTERNOON
CONVECTION. FOR NOW...WILL KEEP HIGHEST POPS OVER NORTHERN COUNTIES
AND WAIT FOR LATER MODELS RUNS.

EXPECT MORE ACTIVITY FRIDAY EVENING THAN PREVIOUS EVENINGS...DUE TO
WEAK UPPER TROF AXIS MOVING INTO NORTH ALABAMA. MODELS ARE STRUGGLING
WITH RAINFALL AMOUNTS ON SATURDAY. BASED ON MOISTURE AND PRESENCE OF
MID LEVEL TROF AXIS...THIS WOULD APPEAR TO BE FAVORABLE INGREDIENTS
FOR THUNDERSTORMS...BUT MODEL RAINFALL OUTPUT AND MOS POPS ARE ON
THE LOW SIDE. MAIN CULPRIT FOR LOW POPS MAY BE FACT THAT WIND FLOW
FROM SURFACE THRU 700MB IS NORTH OR NORTHWEST...AND THERE IS NOT
MUCH IF ANY LEVELS OF CONVERGENCE. DO NOT WANT TO FLIP FLOP ON POPS
FOR SATURDAY SO WILL LEAVE RAIN CHANCES AS IS FOR NOW.

MODELS HAVE BACKED OF MID LEVEL DRYING TREND ACROSS CENTRAL ALABAMA
ON SUNDAY...BUT STILL EXPECT CONVECTION TO DEVELOP SOUTH OF I-20 BY
THE TIME AFTERNOON HEATING GETS CONVECTION GOING. BASED ON LOW LEVEL
THICKNESS VALUES...MOS HIGHS SEEM TOO COOL MOST DAYS AND KEPT HIGHS
CLOSE TO CURRENT VALUES.

58/ROSE

LONG TERM...MONDAY THROUGH WEDNESDAY. A FEW SLIGHT CHANGES WERE DONE
TO THE EXTENDED PORTION OF THE FORECAST. LONG RANGE MODELS CONTINUE
TO INDICATE THAT A WEAK FRONT WILL MOVE ACROSS THE FORECAST AREA
EARLY NEXT WEEK. EARLIER RUNS HAD THE FRONT PUSHING ACROSS THE
ENTIRE CWA...WHILE CURRENT MODELS MOVE THE FRONT MUCH SLOWER. THIS
WILL AFFECT TEMPERATURES AND RAIN CHANCES THROUGH THE PERIOD.

TAKEN ALL THESE NEW SCENARIOS...WENT AHEAD AND TWEAKED TEMPERATURES
AND POPS. BASICALLY TOOK A BLEND OF THE MEXMOS AND ENSEMBLE MOS
DATA. I DO NOT THINK THAT TEMPERATURES WILL DROP AS LOW AS WHAT THE
MEX SHOWS. BLENDING IT WITH A WARMER ENSEMBLE SEEMS TO BE A BETTER
FIT.

RAIN WISE...INCREASED POPS SLIGHTLY TO REFLECT THE CHANGE IN THE
MODEL. HOPEFULLY THIS SOLUTION WILL PAN OUT. EVERY LITTLE COUNTS
WHEN IT COMES TO RAIN.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

AFTERNOON THUNDERSTORMS WILL MOST LIKELY AFFECT NORTHERN TERMINALS
TCL/BHM/EET/ANB DUE TO BEST MOISTURE/INSTABILITY/AND CONVERGENCE.
THESE THUNDERSTORMS WILL GENERALLY BE THE PULSE TYPE...LASTING NO
MORE THAN ONE HOUR AT ANY PARTICULAR LOCATION. OVERALL CLOUD BASES
WILL BE AROUND 060 THIS AFTERNOON...REMAINING VFR. UNDER THE
STORMS...ISOLATED SPOTS WILL EXPERIENCE BRIEF CEILINGS AROUND 025.
HZ/BR WILL FORM TOWARD SUNRISE DROPPING VIS INTO MVFR RANGE FOR A
FEW HOURS AT THE NORMALLY SUSCEPTIBLE LOCATIONS. WINDS IN THE LOWER
LAYERS OF THE ATMOSPHERE REMAIN LIGHT AND VARIABLE...THEREFORE NO
GENERAL DIRECTION WAS MENTION AND SET AT VRB05KT.

75

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 28, 12:03 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT THU JUN 28 2007

ALZ011>015-017>050-291130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, Jun 28, 12:29 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT THU JUN 28 2007

ALZ017-281900-
BLOUNT-
129 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL 200 PM
CDT...

...THIS INCLUDES THE CITY OF ONEONTA...

AT 124 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF ONEONTA...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 12:39 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU JUN 28 2007

ALZ015-281915-
WALKER-
139 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 215 PM
CDT...

...

AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARBON HILL...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17

The radar

The Birmingham radar (KBMX), 17 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 28, 12:53 PM CST
Where
Jefferson County, Hoover
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.320, -86.820

A few small trees were blown down.

Thunderstorm Wind, Randolph

When
June 28, 1:38 PM CST
Where
Randolph County, Wedowee
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.300, -85.470

A few trees and branches were blown down, a fence was damaged, and a building had minor roof damage.

Thunderstorm Wind, St. Clair

When
June 28, 2:50 PM CST
Where
St. Clair County, Pell City
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.580, -86.280

Scattered tree damage was reported all around Pell City, at least one of which fell onto a house. The roof of a junior high school, and a nearby city services building, both received damage. The batting cage at a high school ball field was blown into a fence, damaging about 100 feet of the fence. Several storage sheds in a home improvement store were blown down an embankment and heavily damaged.

Thunderstorm Wind, Tallapoosa

When
June 28, 4:30 PM CST
Where
Tallapoosa County, Newsite
Measured
55 kt (63 mph) estimated gust
Property damage
$315,000
Reported by
Emergency Manager
Coordinates
33.030, -85.770

The doors to the city hall and fire department buildings were damaged, a gymnasium suffered roof damage, and numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45336, 45337, 45333, 45335.